During the visit, it was observed that the patient had gained 15.2lbs over a 6-week time period but denied other symptoms such as fatigue, constipation, cold intolerance, dry skin, changes in mood or myalgias, all symptoms related to hypothyroidism. A measurement of serum thyroid-stimulating hormone (TSH) during this visit showed it to be 8.270mU/L; her previous level taken 14 months prior was 1.65mU/L. After interviewing the patient, it was discovered that she routinely ingested her L-T4 with a cup of coffee. Previously, her coffee intake had been sporadic, until 2 months prior when she started preparing American coffee (drip coffee with creamer and sugar) at home and drinking 10–12 oz daily while taking her L-T4 pill at the same time; breakfast was then consumed 45–60 minutes after the dose.

To test the possibility of an interaction, the patient was told to take the L-T4 pill on an empty stomach and not drink coffee for at least an hour after consuming her medication. Six weeks later, the patient’s TSH level was 0.24mU/L, below the desired range (reference range: 0.45–4.5mU/L), indicating that the dose of L-T4 was now too high. The dose was then reduced to 150mcg once daily.

Related Articles

 

Using the Naranjo Algorithm, clinicians interpreted the drug interaction as “probable” (Naranjo score: 6), for possible interaction with the creamer or sugar. But given that previous evidence of coffee-L-T4 interaction exists, using the Drug Interaction Probability Score, the interaction with coffee scored a 9, indicating it was “highly probable” that coffee was the likely instigator, especially since the only change made during the two visits was that coffee was consumed 60 minutes after administration of L-T4 dose.  While these tools help to predict causality, it should be noted that they cannot prove causality. However, based on the evidence, it was determined that the patient’s nonsuppressed TSH was caused by the concurrent ingestion of L-T4 and American coffee.


Continue Reading